Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 274, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2013, 5:46 AM CDT for Meade County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2013, 5:46 AM CDT (10:46 UTC)
- Expired
- Aug 17, 2013, 6:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Meade County, KS
The radar
The Dodge City radar (KDDC), 85 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:00 AM CDT | HAIL 1 | 9 Wsw Meade State Park, KS | THIS REPORT CAME FROM A POST ON DDCS FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
478
WUUS53 KDDC 171046
SVRDDC
KSC119-171145-
/O.NEW.KDDC.SV.W.0274.130817T1046Z-130817T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
546 AM CDT SAT AUG 17 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS...
* UNTIL 645 AM CDT
* AT 545 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINS
CITY...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MEADE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3722 10063 3729 10051 3700 10022 3699 10030
3699 10061
TIME...MOT...LOC 1046Z 325DEG 10KT 3722 10054
HAIL...1.25IN
WIND...60MPH
$$
FINCH2 follow-up statements
938
WWUS53 KDDC 171108
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 AM CDT SAT AUG 17 2013
KSC119-171145-
/O.CON.KDDC.SV.W.0274.000000T0000Z-130817T1145Z/
MEADE KS-
608 AM CDT SAT AUG 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MEADE COUNTY UNTIL 645 AM CDT...
AT 604 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
PLAINS CITY...AND MOVING SOUTH AT 10 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN MEADE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3719 10060 3720 10055 3700 10037 3699 10047
3699 10061
TIME...MOT...LOC 1107Z 005DEG 9KT 3716 10057
HAIL...1.25IN
WIND...<50MPH
$$
FINCH134
WWUS53 KDDC 171127
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 AM CDT SAT AUG 17 2013
KSC119-171137-
/O.CAN.KDDC.SV.W.0274.000000T0000Z-130817T1145Z/
MEADE KS-
627 AM CDT SAT AUG 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEADE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3719 10060 3720 10055 3700 10037 3699 10047
3699 10061
TIME...MOT...LOC 1127Z 005DEG 9KT 3711 10058
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:57 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 17, 3:57 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 357 AM CDT Sat Aug 17 2013 ...Updated for short term discussion... .SHORT TERM...(Today and tonight) ISSUED AT 351 AM CDT SAT AUG 17 2013 Upper level ridging over the Rockies and deep upper-level troughing over the southern Mississippi Valley is resulting in northerly mid to high level flow across western Kansas. The lack of low level westerly downslope flow has kept high temperatures cooler of late. Low level moisture continued to be plentiful with surface dewpoints in the lower to mid 60s. Elevated CAPE over 1000 j/kg, low to mid level warm advection and mid level frontogenesis have resulted in isolated thunderstorms this morning from Wakeeney southward through Ford county and into extreme western Oklahoma. This diurnally modulated activity will diminish after sunrise as the low level jet weakens, leaving just some mid level cloud cover for the remainder of the day. The cloudiness should keep Dodge City and points east cooler today with highs in the upper 70s to mid 80s. More sun is expected in far southwest Kansas where temperatures ought to reach into the lower 90s. Clear to partly cloudy skies are expected tonight with south to southeast winds at 10 kts and lows in the lower to middle 60s. .LONG TERM...(Sunday through Friday) ISSUED AT 237 AM CDT SAT AUG 17 2013 The early part of the extended period will see the upper level ridge move out of the Rockies over the northern and central High Plains. This will bring somewhat warmer mid level temperatures back out over western Kansas and allow daytime highs warm back toward seasonal norms. The medium range models are all tending to keep the upper level ridge in place over the central part of the country through much of the week. Toward next weekend, the models open up an upper level low pressure system just off the west coast and lift it through the northern Rockies into southern Canada. This tends to weaken the upper level ridge over the central part of the country somewhat which may allow better chances for thunderstorms especially out toward the Colorado border. Given the isolated nature of any thunderstorms, will leave the going dry forecast intact. The ECMWF has been tending to bring an upper level disturbance westward over the gulf coast states and then bring it back northward on the backside of the upper high into the central plains. None of the other models are doing this but it will have to be watched for next weekend. Daytime high temperatures are generally forecast in the low 90s. Don't see temperatures spiking much higher than this given the recent abundant rainfall and significantly greener vegetation across southwest Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 1258 AM CDT SAT AUG 17 2013 Isolated thunderstorms may affect KGCK/KDDC through 12z. Otherwise, VFR conditions will persist with southeast winds increasing to 15 kts by 16z Saturday. If mid level cloud clears by 12z, then some MVFR vsbys could briefly develop at KDDC/KGCK before daytime heating commences. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 64 86 65 / 10 0 0 0 GCK 86 63 88 66 / 10 0 0 0 EHA 92 64 90 66 / 10 0 0 0 LBL 89 64 89 67 / 10 0 0 0 HYS 81 62 84 64 / 10 0 0 0 P28 81 62 85 65 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...GERARD AVIATION...FINCH
Hazardous weather outlook, Aug 17, 4:38 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 438 AM CDT SAT AUG 17 2013 KSZ030-031-043>046-061>066-074>081-084>090-181130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 438 AM CDT SAT AUG 17 2013 /338 AM MDT SAT AUG 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DIMINISH BY 8 AM. ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Aug 17, 4:10 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT SAT AUG 17 2013 KSZ064-078-079-171000- EDWARDS-FORD-HODGEMAN- 410 AM CDT SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHERN FORD AND WESTERN EDWARDS COUNTIES... AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HANSTON...MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3791 9957 3789 9987 3825 9987 3826 9962 TIME...MOT...LOC 0910Z 350DEG 10KT 3819 9977 GERARD
Special weather statement, Aug 17, 5:10 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT SAT AUG 17 2013 KSZ086-087-171115- MEADE-SEWARD- 510 AM CDT SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES... AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3699 10066 3729 10063 3732 10055 3701 10037 TIME...MOT...LOC 1010Z 346DEG 13KT 3726 10059 FINCH
Special weather statement, Aug 17, 5:42 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 AM CDT SAT AUG 17 2013
KSZ086-087-171145-
MEADE-SEWARD-
542 AM CDT SAT AUG 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...
AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAYNE...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3708 10092 3718 10081 3702 10058 3699 10077
3699 10088
TIME...MOT...LOC 1041Z 322DEG 19KT 3710 10082
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:10 AM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| Aug 17, 4:23 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 52 min |
| Aug 17, 4:42 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 48 min |
| Aug 17, 5:10 AM CDT | Special Weather Statement | DDC | Meade | 65 min |
| Aug 17, 5:42 AM CDT | Special Weather Statement | DDC | Seward | 63 min |
| Aug 17, 6:10 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 65 min |
| Aug 17, 7:15 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Aug 17, 8:11 AM CDT | Areal Flood Warning | DDC | Meade | 6 hr |
| Aug 17, 9:22 AM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Aug 17, 9:28 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.